digitalis poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

digitalis poisoning

Etymology: L, digitalis, of the fingers, potio, drink
the toxic effects of digitalis medications prescribed for heart disorders such as heart failure and atrial fibrillation. Toxicity may result from the cumulative effect of the drug or from hypokalemia. Symptoms include vomiting, headache, heartbeat abnormalities, disorientation, and visual color distortions.

digitalis poisoning

Acute or chronic poisoning caused by the cumulative effect of digitalis. Its most common adverse effects include anorexia, nausea, vomiting, atrial tachycardia and other dysrhythmias, atrioventricular heart blocks, confusion, dizziness, or neurological depression. Digitalis toxicity is a potentially life-threatening, and frequently a drug-related, complication.

Symptoms

Extracardiac signs develop initially in most patients, the first of which is almost always anorexia. Nausea and vomiting, sometimes with abdominal pain and increased salivation, usually appear 1 to 2 days later. Other symptoms include fatigue, drowsiness, general muscle weakness, and visual disturbances such as blurring of vision, yellow-green or white halos around visual images, light flashes, photophobia, and diplopia. Mental disturbances (such as agitation, hallucinations, and disorientation) are very common in elderly atherosclerotic patients. If the early signs are unheeded, 80% of patients eventually will show more serious cardiac signs. Toxic concentrations of digitalis can cause nearly every known arrhythmia. They can decrease heart rate by slowing conduction and increasing the refractory period at the AV node, or they can increase the rate by creating abnormal pacemaker activity in the conductive tissue.

Patient care

The distinction between therapeutic and toxic levels digoxin is narrow; therefore, health care providers must be alert to signs of digitalis poisoning in patients. Elderly patients and those with liver or kidney disease are at esp. high risk because their absorption, metabolism, and excretion rates are unpredictable. Health care providers should consider health status changes that can alter a patient's response to digitalis, including vomiting, diarrhea, or other gastrointestinal upset; acid-base or electrolyte disturbances (such as hypokalemia, hypomagnesemia, or hypercalcemia), which alter the heart's sensitivity to digitalis; hypothyroidism, which disrupts the patient's ability to metabolize digitalis; and liver or kidney disease, which modifies metabolism and excretion. Changes in a treatment regimen also can predispose the patient to toxicity, esp. the addition of or increase in dosages of drugs such as antiarrhythmics, calcium channel blockers, or potassium-wasting diuretics. Assessment for digitalis toxicity is necessary if electrical cardioversion is used to restore a patient to sinus rhythm because this procedure increases the heart's sensitivity to digitalis.

Because digitalis toxicity develops quickly and insidiously, the patient is taught early symptoms to report. Extracardiac signs can be missed or mistaken for complications of another condition being treated, e.g., pneumonia. Health care providers need to compare the patient's current appetite and activity to the patient's previous health status, and carefully monitor the patient for electrolyte imbalances. Significant decreases or increases in heart rate and rhythmic irregularities must be reported because toxic concentrations may lead to ventricular fibrillation and death. If toxicity is suspected, an electrocardiogram is performed. Electrocardiographic signs of digitalis toxicity include first-degree atrioventricular (A-V) block with depressed S-T segments, shortened Q-T intervals, and flattened T waves. In the presence of such changes a serum digoxin level and basic chemistries may be used to confirm toxicity. Because hypokalemia is a major cause of digitalis toxicity, adequate potassium intake in the diet and prescribed supplementations are essential. The patient is advised about conditions such as diarrhea, which may deplete the body of potassium or contribute to dehydration and renal insufficiency. The patient is advised not to take over-the-counter medications without notifying his health care provider because these may alter his sensitivity to digitalis.

Digitalis poisoning may sometimes occur because of accidental or deliberate overdose. Emergency department personnel may sometimes remove the drug from the stomach by lavage or activated charcoal, administer intravenous fluids, provide potassium, monitor cardiac status, and/or treat cardiac arrhythmias as they arise. They may also administer digoxin immune FAB (ovine) to bind serum digoxin, preventing it from binding to cardiac receptors.

See also: poisoning